Case report: seizures after smoking a synthetic cannabinoid product

December 19, 2011, 11:35 pm

★★★☆☆

Convulsions Associated with the Use of a Synthetic Cannabinoid Product. Schneir AB, Baumbacher T. J Med Toxicol 2011 Dec 13 [Epub ahead of print]

Abstract 

Presenting signs and symptoms often seen after a patient has been exposed to a synthetic cannabinoid product such as “Spice” or “K2” include agitation, paranoia, and tachycardia. Seizures are rare. This brief case report — from UC-San Diego — describes a 19-year-old man who developed seizure activity after smoking a product labelled as “Happy Tiger Incense” which was “JWH-018 free” and “not for human consumption”. The patient’s seizures resolved after treatment with intranasal midazolam and supportive care. Extensive testing did not reveal any cause for the seizures except exposure to the incense product. Analysis of a sample of “Happy Tiger Incense” revealed the presence of synthetic cannabinoids JWH-018, JWH-081, JWH-250, and AM-2201.

As the authors admit, it is not clear which if any of these four synthetic cannabinoids actually caused the seizure activity, or if there were other drug(s) involved.  This would have been a more interesting paper if it included a brief discussion of these four chemicals. For example, AM-2201 is a very potent agonist for the cannabinoid receptor CB1. Seizures have been described after exposure to AM-2201 — at least at online drug discussion forums.

Related posts:

Interview with J.W. Huffman — creator of JWH-018 and other synthetic cannabinoids

Seizures and supraventricular tachycardia after ingestion of a synthetic cannabinoid (JWH-018)

Spice toxicity: three patients with confirmed exposure to JWH-018 and /or JWH-073

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

 

 

 

 

Comments are closed.